Alert archive / Washington / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS Spokane, WA

June 25, 2004Ferry County, Washington

NWS Spokane, WA issued this flash flood warning at Jun 25, 2004, 3:58 PM PDT for Ferry County, Washington. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 3:58 PM PDT (22:58 UTC)
Expired
Jun 25, 2004, 5:30 PM PDT
In force
92 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Ferry County, WA

The radar

The Spokane radar (KOTX), 136 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KOTX 252258
FFWOTX
WAC019-260030-

BULLETIN - IMMEADIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
358 PM PDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN AND CENTRAL FERRY COUNTY IN NORTHEAST WASHINGTON

* UNTIL 530 PM PDT

* AT 355 PM PDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR REPUBLIC...OR ABOUT 41 MILES EAST OF OMAK...MOVING SOUTHEAST
  AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MALO...INCHELIUM...DANVILLE AND CURLEW.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.


LAT...LON 4899 11883 4834 11883 4833 11823 4897 11822

$$

FX

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:30 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 25, 2:30 PM PDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI JUN 25 2004

.SYNOPSIS...
THE NARROW UPPER LEVEL RIDGE WHICH HAS PROVIDED THE REGION WITH ABOVE
NORMAL TEMPERATURES...WILL BREAK DOWN ON SATURDAY WITH THE ARRIVAL
OF A WEAK UPPER TROUGH. THUNDERSTORM ACTIVITY WILL INCREASE ACROSS
THE INLAND NORTHWEST ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. A BRIEF COOL DOWN IS EXPECTED FOR SUNDAY. WEAK WESTERLY FLOW
WILL PREVAIL INTO NEXT WEEK WITH MORE WARM AND UNSTABLE WEATHER
CONDITIONS.

&&

.DISCUSSION...
TONIGHT THROUGH MONDAY...UPPER RIDGE AXIS...STILL POISED OVER ERN
WA...WILL GRADUALLY WEAKEN OVERNIGHT INTO SATURDAY. DEFORMATION
BANDS ACROSS SRN BC IN ADDITION TO THE ELEVATED HEAT SOURCE HAS
PROMPTED ANOTHER ROUND OF THUNDERSTORM ACTIVITY CONFINED MAINLY TO
THE MOUNTAINS. EXPECT THIS ACTIVITY TO DIMINISH OVERNIGHT WITH LACK
OF ANY LINGERING DYNAMICS. THE BIG WEATHER CHANGE WILL ARRIVE ON
SATURDAY AS THE RIDGE AXIS BREAKS DOWN AS A NEGATIVELY TILTED
PACIFIC TROUGH BRUSHES ACROSS THE AREA. THE TREND WITH THIS TROUGH
HAS BEEN SLOWER AND FARTHER OFFSHORE. THIS WILL PRODUCE LESS WIND
ACROSS THE REGION...WITH THE EXCEPTION OF THE LEE OF THE CASCADES
WHERE DOWN-SLOPING CONDITIONS WILL PEAK BY SAT EVENING. A
COMBINATION OF STRONG DYNAMICS AND IMPRESSIVE INSTABILITY WILL LEAD
TO A CHANCE OF THUNDERSTORMS STARTING IN THE CASCADES BY 18Z...AND
SPREADING EASTWARD ACROSS NE WA AND THE PANHANDLE IN THE EVENING
HOURS. CONVECTIVE ACTIVITY WILL DECREASE SATURDAY NIGHT...WHILE THE
UPPER LEVEL LOW LIFTS NORTHWARD AND WEAKENS OVER BC. THIS WILL
PLACE THE INLAND NW UNDER WEAK WESTERLY FLOW FOR SUNDAY INTO MONDAY.
THE 850 MB THERMAL THROUGH SHIFTS INTO MT BY SUNDAY FOR A BRIEF DAY
OF COOLING OF ABOUT 5 DEGREES...BUT BEGINS TO NUDGE BACK TO THE
WEST FOR MORE WARM CONDITIONS. WILL EXPECT MORE DIURNALLY DRIVEN
THUNDERSTORM ACTIVITY IN THE NRN MOUNTAINS. /RFOX.

MONDAY NIGHT THROUGH FRIDAY...THE REGION REMAINS UNDER A GENTLE WEST
TO SOUTHWEST FLOW WITH WEAK IMPULSES RIPPLING THROUGH THE FLOW.
THE LINGERING UPPER LOW LIFTS INTO NRN BC...WHILE A BROAD TROUGH
DEVELOPS OVER CA.  THE 850 MB THERMAL RIDGE NUDGES BACK TO THE WA/ID
BORDER BY MID WEEK FOR A RETURN OF MORE UNSEASONABLY WARM CONDITIONS.
THE ATMOSPHERE WILL REMAIN UNSTABLE WITH MORE ROUNDS OF AFTERNOON AND
EVENING THUNDERSTORM ACTIVITY...ESPECIALLY IN THE ERN ZONES. THE GFS
SHOWS A KICKER TO PUSH AN UPPER LEVEL TROUGH AXIS INTO THE REGION
BY FRIDAY WITH SLIGHTLY COOLER CONDITIONS. /RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        064 089 057 083 054 084/ 10 30 30 20 20 10
COEUR DALENE  062 085 056 080 050 081/ 20 40 30 20 20 10
PULLMAN        058 086 054 079 049 080/ 10 30 30 20 20 10
LEWISTON       065 092 062 086 058 087/ 10 30 20 20 20 05
COLVILLE       060 089 057 083 050 084/ 20 40 30 40 20 20
SANDPOINT      055 082 055 083 047 084/ 20 40 30 40 20 20
WALLACE        057 075 050 074 047 075/ 20 40 40 30 20 20
MOSES LAKE     062 088 061 085 055 086/ 10 20 10 05 10 05
WENATCHEE      069 089 064 085 060 086/ 10 30 20 05 10 05
OMAK           064 089 064 088 053 089/ 10 20 20 05 10 10
&&

.OTX...
ID...NONE.
WA...NONE.

In the hours before

Local storm report, Jun 25, 3:25 PM PDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
325 PM PDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             REPUBLIC                48.65N 118.73W
06/25/2004  0.75 INCH        FERRY              WA   TRAINED SPOTTER

&&

RJM
Local storm report, Jun 25, 3:49 PM PDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
349 PM PDT FRI JUN 25 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             REPUBLIC                48.65N 118.73W
06/25/2004  0.75 INCH        FERRY              WA   LAW ENFORCEMENT

&&

RJM

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 3:19 PM PDTSevere Thunderstorm WarningOTXFerry41 min
Jun 25, 4:21 PM PDTSevere Thunderstorm WarningOTXPend Oreille39 min

Nearby

Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.